The nurse is caring for a client admitted with chest pain and atrial fibrillation. The nurse accidentally gives the client the wrong dose of digoxin. The client is monitored throughout the shift and no ill effects are noted. Which actions by the nurse are correct? Select all that apply.
fill out an incident report and make a note of it in the nurse’s notes
print out rhythm strips every 2 hours and place on the client’s chart
fill out an incident report and notify the health care provider for further orders
notify the health care provider at the end of the shift, since no ill effects were observed
notify the pharmacy that they loaded the wrong dose in the automatic medication dispensing system
Numbers 2 and 3 are correct.
When a medication error is discovered, the nurse should immediately notify the health care provider and inform her of the dose ordered, the dose actually given, follow-up vital signs, and any adverse effects noted. The client with chest pain and atrial fibrillation will be on telemetry, so the nurse should run more frequent rhythm strips to chart the client’s tolerance of the dose. An incidence report should be completed, but these reports are never mentioned in the chart. The nurse should not delay notifying the health care provider, regardless of how well the client seems to tolerate the dose. The nurse should not blame the dosing error on the pharmacy, as it is up to the nurse to verify that the dose in the package is correct. Also, there is no indication that the pharmacy loaded the wrong dose in the medication dispenser. If that were the case, a diligent nurse would catch it before the medication was given and could notify the pharmacy that the loaded doses were incorrect. In that case, the nurse should wait until the proper doses are loaded before giving the medication. The nurse is the last safety point between the medication and the client and carries the ultimate responsibility for verifying any medication before administering.